Hypoglycaemia is a concern to many people with type 2 diabetes, particularly as it is the most common side effect of some glucose-lowering therapies. Although the immediate risks to the individual are evident and usually manageable, the psychological impact is often less visible but more pervasive, with long-term implications for both self-management and quality of life.
- Hypoglycaemia is a significant side effect of insulin therapy and some oral glucose-lowering agents (e.g. sulfonylureas).
- Hypoglycaemia is often thought to be associated with type 1 diabetes only; however, twice as many people with type 2 diabetes use insulin in Australia than people with type 1 diabetes, and many more use sulfonylureas.
- Experiencing hypoglycaemia can lead to fear of hypoglycaemia and reduced quality of life.
- People with type 2 diabetes often apply compensatory behaviours to reduce their risk of hypoglycaemia and their fear of it. These behaviours include reducing and/or omitting medication doses, avoiding physical activities and more frequent snacking.
- It is important for healthcare professionals to show respect, sensitivity and support to enable the person with diabetes to talk openly about their experiences and concerns regarding hypoglycaemia.
- With specialist support, people with diabetes can address their fear of hypoglycaemia without compromising their long-term diabetes outcomes.
Picture credit: © Bestdesigns/iStockphoto.